Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The ideal of polynomials vanishing
on a commutative ring

Author: Robert Gilmer
Journal: Proc. Amer. Math. Soc. 127 (1999), 1265-1267
MSC (1991): Primary 13B25; Secondary 13E10
Published electronically: January 27, 1999
MathSciNet review: 1473669
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We determine equivalent conditions on a commutative Artinian ring $S$ in order that the ideal of $S[t]$ consisting of polynomials that vanish on $S$ should be principal. Our results correct an error in a paper of Niven and Warren.

References [Enhancements On Off] (What's this?)

  • [J] Geneviève Jacob, Anneau de fonctions polynômes d’un anneau commutatif unitaire, Comm. Algebra 8 (1980), no. 9, 793–811 (French). MR 571043, 10.1080/00927878008822491
  • [N] Władysław Narkiewicz, Polynomial mappings, Lecture Notes in Mathematics, vol. 1600, Springer-Verlag, Berlin, 1995. MR 1367962
  • [NW] I. Niven and D. Warren, A generalization of Fermat's Theorem, Proc. Amer. Math. Soc. 8 (1957), 306-313.
  • [S] E. Snapper, Completely primary rings. I, Ann. of Math. (2) 52 (1950), 666–693. MR 0037829
  • [ZS] O. Zariski and P. Samuel, Commutative Algebra, vol. I, Springer, Berlin-Heidelberg, 1986.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 13B25, 13E10

Retrieve articles in all journals with MSC (1991): 13B25, 13E10

Additional Information

Robert Gilmer
Affiliation: Department of Mathematics, Florida State University, Tallahassee, Florida 32306-4510

Keywords: Vanishing polynomials, Artinian rings
Received by editor(s): June 10, 1997
Received by editor(s) in revised form: August 6, 1997
Published electronically: January 27, 1999
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 1999 American Mathematical Society